Overdose Emergency: Using Naloxone to Save a Life

Drugs & Alcohol - Recovery
Published: 02/18/2022 | Author:

It was a day she would never forget. Tammy came home from work and found her husband slouched in the recliner. She thought he was dozing, but then he didn’t respond when she tried to wake him.

She tried again. Then she noticed his lips had a blue tint to them, and his breathing was extremely slow. She put her hand to his cheek, and his face felt clammy.

He was taking painkillers for a back injury, and Tammy knew he had been taking extra pills here and there – more than the doc had recommended. Recognizing the signs of an opioid overdose, Tammy quickly grabbed the naloxone from her purse and sprayed it into her husband’s nose. She then called 911.

The paramedics told her later that her husband wouldn’t have made it if Tammy hadn’t given him the naloxone.

Toll-free
800-483-2193
Call Now

Who Answers?

Contact us today.

What is Naloxone and Who Can Administer It?

Nearly 80 percent of opioid overdose deaths happen in a non-medical setting. That means there are no doctors, emergency techs, or medical supplies. But using naloxone can make all the difference.

Also known by the brand name Narcan, naloxone is a medication that reverses opioid overdose.

An overdose occurs when opioids fully block the brain’s receptors, ultimately causing a person’s breathing to severely slow and then stop. Naloxone clears the brain’s receptors of opioids, allowing their breathing to return to normal.

A prescription is not required to purchase naloxone, and it’s available at most pharmacies. Anyone can carry naloxone, and it’s easy to administer in the event of an opioid overdose.

Why Should You Carry Naloxone?

You may want to consider keeping naloxone on hand if any of these situations apply to you:

  • You or a loved one is taking an opioid pain medication such as Vicodin, OxyContin, Codeine, or Percocet
  • You suspect your loved one may be struggling with opioid addiction or is misusing a prescription or other opioids
  • Your loved one has recently received treatment for an opioid addiction
  • You want to be prepared to help save a life in your community if the situation arises

When Should You Use Naloxone?

Look for the following symptoms of overdose:

  • Slow or erratic breathing, or breathing has stopped
  • Non-responsive to their name or firm knuckle-rub to the chest
  • Blue lips and fingertips
  • Clammy face
  • Paleness
  • Deep snoring or gurgling sound
  • Slow heartbeat or no heartbeat

If someone is overdosing from opioids, you should administer naloxone as soon as possible.

Toll-free
800-483-2193
Call Now

Who Answers?

Contact us today.

How to Save a Life Using Naloxone

Take the following steps immediately in the event of an opioid overdose:

1. Call 911

Try to get their attention by calling their name and telling them you’re going to call 911. Rub their chest firmly with your knuckles to try to wake them. If they are unresponsive to these attempts, call 911.

Put the person on their side with their legs bent and their head resting on the arm that is on the floor. This position will prevent them from choking if they vomit.

2. Administer Naloxone

Spray bottle: Insert the spray nozzle into either nostril and spray the medication into the person’s nose.

Auto-injector: Remove the injector from its outer case. Remove the safety guard. Place the injector against their outer thigh, through clothing if needed. Press firmly and hold for 5 seconds.

3. Apply Rescue Breathing

If the person is not breathing or is struggling to breathe, conduct rescue breathing. Place them on their back. Tilt their head back, pinch their nose, and breathe one slow breath into their mouth every 5 seconds. Their chest should rise and fall with each breath.

4. Provide Support

When the person starts breathing on their own, roll them back onto their side and wait for paramedics to arrive. Keep in mind the person may feel sick, confused, and upset. Offer comfort and reassurance while you wait with them for emergency responders. And do not let them use any drugs.

5. Follow Up

After they have recovered from the overdose, have an honest but loving conversation with them about the situation. This may be a good opportunity to suggest getting treatment for opioid abuse or addiction.

For information about treatment options for you or a loved one, call 800-483-2193(Who Answers?) today.

Photos courtesy of Canva.

TALK TO A DETOX SPECIALIST TODAYTALK TO A DETOX SPECIALIST TODAY800-483-2193Response time about 1 min | Response rate 100%
Who Answers?